Ridge and discolouration under eye 1 month after Restylane injection to tear troughs. What's your opinion? (Photo)

Followup apt 2 wks later to determine if this was due to the Tyndall effect, as the swelling and discoloration were still prevalent. Doc assured me that it was not the Tyndall effect, but a hematoma. I Am darker under both eyes now, along the line of unjections. Could this still be bruising 42 days later? Or a hemosiderin stain? Also, there is a distinctive column of fluid under my left eye, slightly raised, and quite pigmented. What is your opinion of this? How do I rid myself of a hematoma?

Doctor Answers 5

Filler swelling and Discoloration after Restylane Injections

It appears from your photos that the product was injected too superficially.  Please consult a board certified dermatologist with experience in cosmetic facial injections to have the product dissolved.  I suggest waiting a few weeks and then have the tear trough area re-injected properly with either Belotero or Restylane.

Hemosiderin Staining After Under Eye Injections

Hi Ally.   Hemosiderin staining is typical in patients that have type IV skin (Asians, Hispanics and Middle Eastern patients) and in situations where there was profound bruising after the injection treatment (under eyes, legs for spider veins, etc).  

If it's 42 days out and you still have darkening under the eyes that was left behind after bruising, then it is likely to be hemosiderin staining.  Hemosiderin staining is differentiated from the Tyndall effect because the Tyndall effect is normally bluish or even dull grey whereas hemosiderin staining appears more like a brownish color.

In our Los Angeles and Orange County based practice, we treat Hemosiderin staining with gentle q-switched Nd:Yg laser treatments.  The heating effect of this laser (which is designed for dark lesions like tattoos, sun spots and birthmarks) coaxes the dark pigment out over a short period of time (2-3 treatments).

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
4.5 out of 5 stars 8 reviews

Ridge and discolouration under eye 1 month after Restylane injection to tear troughs. What's your opinion?

It certainly doesn't look normal.  From the photo, it looks like it could be Tyndall effect.  See another physician for a second opinion and be ready to receive Hyaluronidase to dissolve the Restylane.

Sam Goldberger, MD
Beverly Hills Oculoplastic Surgeon
4.7 out of 5 stars 16 reviews

Filler and Swelling/Discoloration

This is a complication common of poor injection technique.  I suggest going to a cosmetic physician for a second opinion, and having them reverse the filler which can easily be done with an enzyme injection.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 165 reviews

Swelling and pigmentation after filler injection can be reversible

It looks like it is both Tyndall effect and hemosiderin deposit. Consider getting hyaluronidaze injection to get rid of some or all of the filler.

Mehryar (Ray) Taban, MD, FACS
Beverly Hills Oculoplastic Surgeon
4.9 out of 5 stars 61 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.